Rapid development of infusion-related severe hypotension during rituximab therapy

Kevin H. Vo, James Waddell, Katie J. Suda

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

OBJECTIVE: To report an incident of rapid development of profound hypotension, differing from the time described in previous reports, during the infusion of rituximab chemotherapy in a patient without prior exposure to the drug. CASE SUMMARY: An 84-year-old white male with Rai stage IV chronic lymphocytic leukemia was prescribed rituximab 375 mg/m2 by intravenous infusion. Rituximab 50 mg/h was initiated after premedication with acetaminophen, diphenhydramine, dexamethasone, and ondansetron 3 days into his hospital course. Five minutes after the infusion had begun, he experienced a significant decrease in blood pressure to 76/45 mm Hg, and the infusion was stopped. After 30 minutes, the blood pressure returned to normal. Rechallenge with rituximab 25 mg/h was attempted, but the blood pressure again declined and the patient experienced chills and rigors. The infusion was discontinued, and the symptoms resolved 1 hour later. DISCUSSION: Infusion-related adverse reactions associated with rituximab are reported at a higher rate than with other monoclonal antibodies. Hypotension with rituximab has been reported to occur 30 minutes to 2 hours after initiation of the infusion. In contrast, severe hypotension in our patient occurred within 5 minutes after the infusion was started in a patient with no previous exposure to the drug. While many studies hypothesize that cytokine release from lymphocytes and tumor cell agglutination might contribute to severe infusion-related reactions with rituximab, the mechanism of action is not yet known. Use of the Naranjo probability scale indicated that the hypotension was probably associated with rituximab administration. CONCLUSIONS: Awareness of the rapidity of this adverse effect in patients who have not received prior treatment with monoclonal antibodies is important during chemotherapy treatment.

Original languageEnglish (US)
JournalAnnals of Pharmacotherapy
Volume45
Issue number5
DOIs
StatePublished - May 31 2011

Fingerprint

Hypotension
Therapeutics
Blood Pressure
Monoclonal Antibodies
Diphenhydramine
Drug Therapy
Ondansetron
Chills
Premedication
Rituximab
Agglutination
B-Cell Chronic Lymphocytic Leukemia
Acetaminophen
Intravenous Infusions
Pharmaceutical Preparations
Dexamethasone
Lymphocytes
Cytokines
Neoplasms

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Rapid development of infusion-related severe hypotension during rituximab therapy. / Vo, Kevin H.; Waddell, James; Suda, Katie J.

In: Annals of Pharmacotherapy, Vol. 45, No. 5, 31.05.2011.

Research output: Contribution to journalArticle

@article{f1218b9384da48efb87beedcaebf670e,
title = "Rapid development of infusion-related severe hypotension during rituximab therapy",
abstract = "OBJECTIVE: To report an incident of rapid development of profound hypotension, differing from the time described in previous reports, during the infusion of rituximab chemotherapy in a patient without prior exposure to the drug. CASE SUMMARY: An 84-year-old white male with Rai stage IV chronic lymphocytic leukemia was prescribed rituximab 375 mg/m2 by intravenous infusion. Rituximab 50 mg/h was initiated after premedication with acetaminophen, diphenhydramine, dexamethasone, and ondansetron 3 days into his hospital course. Five minutes after the infusion had begun, he experienced a significant decrease in blood pressure to 76/45 mm Hg, and the infusion was stopped. After 30 minutes, the blood pressure returned to normal. Rechallenge with rituximab 25 mg/h was attempted, but the blood pressure again declined and the patient experienced chills and rigors. The infusion was discontinued, and the symptoms resolved 1 hour later. DISCUSSION: Infusion-related adverse reactions associated with rituximab are reported at a higher rate than with other monoclonal antibodies. Hypotension with rituximab has been reported to occur 30 minutes to 2 hours after initiation of the infusion. In contrast, severe hypotension in our patient occurred within 5 minutes after the infusion was started in a patient with no previous exposure to the drug. While many studies hypothesize that cytokine release from lymphocytes and tumor cell agglutination might contribute to severe infusion-related reactions with rituximab, the mechanism of action is not yet known. Use of the Naranjo probability scale indicated that the hypotension was probably associated with rituximab administration. CONCLUSIONS: Awareness of the rapidity of this adverse effect in patients who have not received prior treatment with monoclonal antibodies is important during chemotherapy treatment.",
author = "Vo, {Kevin H.} and James Waddell and Suda, {Katie J.}",
year = "2011",
month = "5",
day = "31",
doi = "10.1345/aph.1P733",
language = "English (US)",
volume = "45",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "5",

}

TY - JOUR

T1 - Rapid development of infusion-related severe hypotension during rituximab therapy

AU - Vo, Kevin H.

AU - Waddell, James

AU - Suda, Katie J.

PY - 2011/5/31

Y1 - 2011/5/31

N2 - OBJECTIVE: To report an incident of rapid development of profound hypotension, differing from the time described in previous reports, during the infusion of rituximab chemotherapy in a patient without prior exposure to the drug. CASE SUMMARY: An 84-year-old white male with Rai stage IV chronic lymphocytic leukemia was prescribed rituximab 375 mg/m2 by intravenous infusion. Rituximab 50 mg/h was initiated after premedication with acetaminophen, diphenhydramine, dexamethasone, and ondansetron 3 days into his hospital course. Five minutes after the infusion had begun, he experienced a significant decrease in blood pressure to 76/45 mm Hg, and the infusion was stopped. After 30 minutes, the blood pressure returned to normal. Rechallenge with rituximab 25 mg/h was attempted, but the blood pressure again declined and the patient experienced chills and rigors. The infusion was discontinued, and the symptoms resolved 1 hour later. DISCUSSION: Infusion-related adverse reactions associated with rituximab are reported at a higher rate than with other monoclonal antibodies. Hypotension with rituximab has been reported to occur 30 minutes to 2 hours after initiation of the infusion. In contrast, severe hypotension in our patient occurred within 5 minutes after the infusion was started in a patient with no previous exposure to the drug. While many studies hypothesize that cytokine release from lymphocytes and tumor cell agglutination might contribute to severe infusion-related reactions with rituximab, the mechanism of action is not yet known. Use of the Naranjo probability scale indicated that the hypotension was probably associated with rituximab administration. CONCLUSIONS: Awareness of the rapidity of this adverse effect in patients who have not received prior treatment with monoclonal antibodies is important during chemotherapy treatment.

AB - OBJECTIVE: To report an incident of rapid development of profound hypotension, differing from the time described in previous reports, during the infusion of rituximab chemotherapy in a patient without prior exposure to the drug. CASE SUMMARY: An 84-year-old white male with Rai stage IV chronic lymphocytic leukemia was prescribed rituximab 375 mg/m2 by intravenous infusion. Rituximab 50 mg/h was initiated after premedication with acetaminophen, diphenhydramine, dexamethasone, and ondansetron 3 days into his hospital course. Five minutes after the infusion had begun, he experienced a significant decrease in blood pressure to 76/45 mm Hg, and the infusion was stopped. After 30 minutes, the blood pressure returned to normal. Rechallenge with rituximab 25 mg/h was attempted, but the blood pressure again declined and the patient experienced chills and rigors. The infusion was discontinued, and the symptoms resolved 1 hour later. DISCUSSION: Infusion-related adverse reactions associated with rituximab are reported at a higher rate than with other monoclonal antibodies. Hypotension with rituximab has been reported to occur 30 minutes to 2 hours after initiation of the infusion. In contrast, severe hypotension in our patient occurred within 5 minutes after the infusion was started in a patient with no previous exposure to the drug. While many studies hypothesize that cytokine release from lymphocytes and tumor cell agglutination might contribute to severe infusion-related reactions with rituximab, the mechanism of action is not yet known. Use of the Naranjo probability scale indicated that the hypotension was probably associated with rituximab administration. CONCLUSIONS: Awareness of the rapidity of this adverse effect in patients who have not received prior treatment with monoclonal antibodies is important during chemotherapy treatment.

UR - http://www.scopus.com/inward/record.url?scp=79957559459&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=79957559459&partnerID=8YFLogxK

U2 - 10.1345/aph.1P733

DO - 10.1345/aph.1P733

M3 - Article

VL - 45

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 5

ER -